Jump to content
kabob051

kabob051: Abilify Withdrawal?

Recommended Posts

kabob051

Hi Everyone, 

 

I am new to the site as a member, but have read quite a bit so far! I am based in Texas, have been around the block a few times with meds. Currently taking lamictal and Wellbutrin and from what I can gather going through a withdrawal from Abilify. Thanks for reading!

 

Share this post


Link to post
kabob051

Hi Everyone, 

 

I just joined and I have a question about Abilify withdrawal. I am on Lamictal and Wellbutrin and for the last year 2mg Abilify, I was on it at a higher dose years ago and then stopped and I dont seem to remember a lot of side effects when stopping. Anyway...I stopped around 2 1/2 weeks ago as my Pdoc and I decided I needed to get off it, I was foggy, memory was not great etc. So we went fro 2mg to 0

 

Everything was good until about 7 days ago and everyday for 7 days I am anxious, really nauseas, bad appetite, headaches....is this me withdrawing? I have read a lot about tapering in I think I should have tapered. However by the end of this week I am going on 3 weeks, part of me is wondering if I should try and see this out? How long typically can this go on for? 

 

I apologize if this is the wrong forum, I am just really looking for a bit of help. I see my Pdoc again but not for about a week

 

Thank You 

Share this post


Link to post
KarenB

Hello Kabob - Welcome to SA,

 

Unfortunately your doctor has not given you helpful information regarding tapering.  We recommend a gentle taper, reducing by no more than 10% of your current dose each month.  This allows your brain time to adjust as you go, and lessens any withdrawal.  

 

The troublesome thing with SSRIs is that you can't just flush their effects out of your system.  They change the way your brain works, and that takes much longer to heal.  Suddenly stopping the drug puts your brain and Central Nervous System into shock.  It's like yanking a trellis out of a garden instead of gently untangling the plants and slowly removing the wood – it’s too much trauma for the plants/your brain.  (For the source of that simile, plus further discussion, see http://survivinganti...el-your-brain/)

 

Withdrawals can last for months or years, depending on the individual and how they either tapered or CT'd.  There is also the possibility that they will get worse before they get better.  I say this not to alarm you but to be sure you've got all the facts before you make a decision. 

 

Given that it's only three weeks since your cold-turkey, you are actually in a very good position for reinstatement of a partial dose to work.  We have a thread that discusses it here: reinstating-and-stabilizing-to-reduce-withdrawal-symptoms  If you decided to reinstate, it would not be back to the 2mg as your brain will have adjusted partway down.  We can work out the dose if you choose this path.  Then, after a few months when you are stable again you can taper off according to our 10% monthly guide.

 

Many people find Fish oil and Magnesium useful during withdrawal.   

 

Please put your withdrawal history in your signature – all drugs/dates/dosages etc. so we can see your situation easily whenever you post, and help you more accurately.  Thanks.

 

Have a read of those and then you can come back to this thread to discuss things further.  This can be your journal to record your tapering and healing progress, and to ask questions. With time and good care, you will be able to one day be off this drug. 

 

Welcome to SA,

Karen

Edited by KarenB
added white space cause it keeps disappearing!

Share this post


Link to post
scallywag

Just jumping in to say that what KarenB has said about SSRIs seems to apply to all psychiatric medications including those called "anti-psychotic" drugs such as Abilify. Your CNS (central nervous system) adapts to such drugs when you start taking them and then has to "un-adapt" when you decrease dose or discontinue.

 

Some other information relevant to your situation:

Tips for tapering off Abilify (aripiprazole).

 

And for later,

Tips for tapering off Lamictal (lamotrigine)

Tips for tapering off Wellbutrin XR, SR, XL (bupropion)

.

Edited by scallywag
add links to medication topics

Share this post


Link to post
kabob051

Hi,

Thank you for the information, I am going to talk with my doctor about this. 

 

Just so I know my facts, are you saying that I should suggest starting back even though it will have been almost 4 weeks at this point when I see him? 

 

Also I am really worried so this is probably to calm my own nerves a bit, can this feeling which I think is withdrawal, the nausea, tight chest etc. last for years from the 2mg? I know it's a full dose but I think I'm only now realizing how strong it is...

 

thank you

Share this post


Link to post
scallywag

Your last question first: Withdrawal symptoms last as long as they last. Some people get lucky and have only a few months (<6). Others ride the waves of symptoms for several years. The only honest answer is: We don't know how long it will take those sensations to resolve. They will resolve over time.

 

Doctors will either prescribe the full dose of the previous medication to "treat" a "relapse of the original condition", or a full dose of a medication they think will "treat" your "new condition". Some,not all but some, doctors dismiss a person's report of symptoms -- they'll say the person is exaggerating, making it up, paranoid, or seeking attention. I hope you don't have one of those.

 

Our experience is that reinstating a partial dose, sometimes a very, very small dose, of the same medication can ease your symptoms. Reinstatement is more predictable the sooner it is done after the last dose. At one month since your last dose, you are well within the  time period of 1 day - 3 months when reinstatement is more likely to be effective and predictable.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy